Alert archive / Illinois / Tornado Warnings in 2020
Tornado Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Mar 28, 2020, 9:19 PM CDT for Ogle County, Winnebago County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 9:19 PM CDT (02:19 UTC)
- Expired
- Mar 28, 2020, 9:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Ogle County, IL, Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 96 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 8:41 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.3
The text
As transmitted.
626
WFUS53 KLOT 290219
TORLOT
ILC141-201-290245-
/O.NEW.KLOT.TO.W.0002.200329T0219Z-200329T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
919 PM CDT Sat Mar 28 2020
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Northeastern Ogle County in north central Illinois...
Southeastern Winnebago County in north central Illinois...
* Until 945 PM CDT.
* At 919 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Byron, or near Oregon, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. This storm has a history of
producing tornadoes!
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Stillman Valley around 925 PM CDT.
Rockford Airport around 935 PM CDT.
Rockford around 940 PM CDT.
Cherry Valley around 945 PM CDT.
Other locations impacted by this tornadic thunderstorm include New
Millford and Davis Junction.
This includes... Rock Cut State Park, Rock Valley College, Rockford
Rivets Baseball, and Rockford Speedway.
Including the following interstates...
I-39 between mile markers 111 and 123.
I-90 between mile markers 6 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4240 8894 4212 8894 4201 8926 4202 8930
4205 8932 4243 8898
TIME...MOT...LOC 0219Z 226DEG 38KT 4206 8926
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Borchardt3 follow-up statements
878
WWUS53 KLOT 290223
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
923 PM CDT Sat Mar 28 2020
ILC141-201-290245-
/O.CON.KLOT.TO.W.0002.000000T0000Z-200329T0245Z/
Ogle IL-Winnebago IL-
923 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN OGLE AND SOUTHEASTERN WINNEBAGO COUNTIES...
At 923 PM CDT, a confirmed tornado was located over Stillman Valley,
or 7 miles northeast of Oregon, moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Rockford and Rockford Airport around 940 PM CDT.
Cherry Valley around 950 PM CDT.
Loves Park around 1000 PM CDT.
Other locations impacted by this tornadic thunderstorm include New
Millford and Davis Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4240 8894 4212 8894 4206 8921 4206 8926
4209 8928 4243 8898
TIME...MOT...LOC 0223Z 228DEG 32KT 4209 8922
TORNADO...OBSERVED
HAIL...<.75IN
$$
Borchardt278
WWUS53 KLOT 290229
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
929 PM CDT Sat Mar 28 2020
ILC141-201-290245-
/O.CON.KLOT.TO.W.0002.000000T0000Z-200329T0245Z/
Ogle IL-Winnebago IL-
929 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN OGLE AND SOUTHEASTERN WINNEBAGO COUNTIES...
At 928 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Stillman Valley, or near Rockford Airport, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. This storm has a history of
producing brief tornadoes!
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rockford Airport around 935 PM CDT.
Rockford around 940 PM CDT.
Cherry Valley around 945 PM CDT.
Loves Park and Machesney Park around 955 PM CDT.
Other locations impacted by this tornadic thunderstorm include New
Millford and Davis Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4240 8894 4212 8894 4208 8916 4209 8922
4212 8924 4243 8898
TIME...MOT...LOC 0228Z 219DEG 37KT 4214 8917
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Borchardt596
WWUS53 KLOT 290245
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
945 PM CDT Sat Mar 28 2020
ILC141-201-290248-
/O.EXP.KLOT.TO.W.0002.000000T0000Z-200329T0245Z/
Ogle IL-Winnebago IL-
945 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR NORTHEASTERN OGLE AND SOUTHEASTERN
WINNEBAGO COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 200 AM CDT for north central
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.
LAT...LON 4240 8894 4212 8894 4208 8916 4209 8922
4212 8924 4243 8898
TIME...MOT...LOC 0238Z 226DEG 38KT 4220 8908
$$
BorchardtWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Mar 28, 7:56 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 28, 7:56 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
756 PM CDT Sat Mar 28 2020
.MESOSCALE DISCUSSION...
756 PM CDT
Cloudiness and earlier storms have continued to slow the northward
progression of the warm front, slowing the destabilization over
our CWA and ultimately likely resulting in weaker instability than
earlier projections.
The 00z sounding from ILX is very telling and a quick comparison
between ILX's 21z and 00z sounding shows a text book example of
synoptic ascent lifting through a cap. While there is still a
capping inversion, it is far less pronounced and now up above
850mb. Continued ascent will likely lift through the remaining
inversion, leaving the atmosphere uncapped, but only weakly
unstable this evening in the northward advancing warm sector.
While all indications are instability will remain weak (less than
1000 j/kg MLCAPE) this evening, weakening cap and strengthening
ascent in the narrow eastward advancing warm sector appears to be
a favorable high shear/low cape for at least mini-supercells with
an attendant tornado potential. Some hail threat could develop as
well if updrafts and cells can grow and become a bit more mature.
The 00z DVN sounding just popped in and confirms thinking above
with about 750 j/kg MLCAPE with only about 20 j/kg of MLCIN
remaining. The 0-1km SRH sampled on the 00z sounding was >400
m2/s2 and with 1km winds expected to increase further across
northern IL this evening there are enough concerning pieces of
evidence to certainly suggest a tornado threat spreading into the
counties in the current tornado watch and perhaps even somewhat
farther east as well.
- Izzi
&&
.SHORT TERM...
359 AM CDT
Sunday...
Low pressure associated with the current storm system will begin
its occlusion into Sunday and it will track toward Lake Superior
through the day. Pressure rises are on the order of 4-6mb/6 hr is
is not off the charts, but respectable. We will likely have a
cloud shield that will limit mixing, but well aligned low level
flow along with 40 kt of wind not too far off the surface will
promote a period of gusty winds through most of the day. Winds
look to ramp up quickly pre-dawn Sunday, with gusts in the 40-50
mph range for much of the day before gradually diminishing late in
the day/evening. Winds begin more southwesterly before shifting
more toward westerly through the day.
KMD
&&
.LONG TERM...
330 PM CDT
Monday through Friday...
315 AM...Powerful storm system will quickly exit late Sunday night
into Monday morning. High pressure will push in making for dry
but seasonably cool temperatures.
Medium range guidance does continue to suggest that a fast moving
system will likely miss most of the local area as it is progged to
track through the Ohio valley. We will get a reinforcing shot of
cooler air with northeast winds on the northern fringes of this
system, thus highs will remain in the 40s area wide, coolest
lakeside. Some moderation will occur midweek as we await a
western trough for the latter half of the week which will bring
better precipitation chances and continued cooler weather.
KMD
&&
.AVIATION...
For the 00Z TAFs...
With surface warm front hung up over terminals this evening, E to NE
flow off of Lake Michigan is keeping ORD and MDW socked in with IFR
vis and cig. Some periods of LIFR vis/cig not out of the question
next 2 hours at those two sites before wind shift so have included
TEMPO groups for that possibility. Elsewhere marine layer
shouldn't be a problem.
Regardless of marine layer conditions, developing TS arcing WSW
through northern IL will impact all of the terminals this evening,
earliest at RFD and latest at GYY, all in the next 4 hours. At the
same time, strong low level jet will create LLWS concerns at all the
terminals, most significantly at ORD and MWD. After that, cold front
moves through SW to NE. Cigs clear out and winds veer SW quickly
behind the front.
Early Sunday morning strong gusts pick up. Given 12+ hours out, have
capped gusts at 40 kts (less at RFD) but a few 45-50 kt gusts from
the WSW can't be ruled out, especially Sunday afternoon.
RJC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
ILZ108...4 AM Sunday to 7 PM Sunday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...4 AM Sunday
to 7 PM Sunday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
Sunday to 10 PM Sunday.
Small Craft Advisory...nearshore waters
until 4 AM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Mar 28, 2:56 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
256 PM CDT Sat Mar 28 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
256 PM CDT Sat Mar 28 2020 /356 PM EDT Sat Mar 28 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant Tornado risk.
Significant hail risk...up to tennis ball size.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
An outbreak of severe thunderstorms remains possible this afternoon
and evening, with the potential for very large hail and tornadoes,
including some threat of significant tornadoes. While the threat
of severe weather will exist across the entire outlook area, the
greatest threat for tornadoes will be around and southwest of a
line from Dixon to Dwight to Watseka. Thunderstorm movement will
be rapidly to the northeast.
Late tonight, strong southwest to west winds will develop, with
gusts to 45 mph expected by morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Non Thunderstorm Wind Risk.
DISCUSSION:
Strong west to southwest winds gusting up to 45 mph are expected
Sunday.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather will be greatly appreciated this
afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 to 60 mph.
LMZ740>745-292000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
256 PM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Significant Thunderstorm Risk...with an associated:
Significant hail risk...up to half dollar size.
Elevated thunderstorm wind gust risk...up to 60 mph.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Gale force winds and or very hazardous waves are likely.
Friday...
Hazardous conditions for small craft are likely.
Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Mar 28, 4:29 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 429 PM CDT Sat Mar 28 2020 ILZ006-103-104-290030- Lake IL-Northern Cook-Central Cook- Including the cities of Waukegan, Buffalo Grove, North Chicago, Highland Park, Mundelein, Gurnee, Round Lake Beach, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, and La Grange 429 PM CDT Sat Mar 28 2020 ...Dense Fog near the lake... Dense fog with visiblity to one quarter mile or less is possible at times through mid evening. Fog will occasionally lift with periods of showers or storms, so visibility may vary frequently and over short distances. Use caution if traveling near the lakefront in Lake and Cook Counties. KMD
Special weather statement, Mar 28, 6:49 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
649 PM CDT Sat Mar 28 2020
ILZ003-008-290015-
Winnebago IL-Ogle IL-
649 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE AND
SOUTHEASTERN WINNEBAGO COUNTIES UNTIL 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oregon, moving northeast at 65 mph.
Up to nickel size hail will be possible with this storm.
Locations impacted include...
Rockford, Loves Park, Machesney Park, Oregon, Rockford Airport,
Roscoe, Byron, Cherry Valley, Stillman Valley, Davis Junction and New
Millford.
Including the following interstates...
I-39 between mile markers 111 and 123.
I-90 between mile markers 11 and 18.
This includes... Lowden State Park, Rock Cut State Park, Rock Valley
College, Rockford Rivets Baseball, and Rockford Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4241 8906 4233 8894 4214 8894 4197 8926
4198 8934 4204 8936
TIME...MOT...LOC 2349Z 222DEG 56KT 4202 8929
BorchardtLocal storm report, Mar 28, 7:18 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
718 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 3 NNE ROCKFORD AIRPORT 42.23N 89.08W
03/28/2020 E0.70 INCH WINNEBAGO IL TRAINED SPOTTER
ALSO VERY HEAVY RAINFALL WITH 4-5 INCHES OF
STANDING WATER COVERING PORTION OF THE ROAD.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:01 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Ogle, Winnebago | 29 min |
| Mar 28, 8:53 PM CDT | Tornado Warning | LOT | Lee, Ogle | 37 min |
| Mar 28, 11:37 PM CDT | Special Marine Warning | LOT | 53 min | |
| Mar 28, 11:41 PM CDT | Special Weather Statement | LOT | Cook | 19 min |
| Mar 29, 12:36 AM CDT | River Flood Warning | LOT | Bureau, LaSalle, Putnam | 5 days |
| Mar 29, 4:58 AM CDT | River Flood Warning | LOT | Lake | 30 hr |
| Mar 29, 4:58 AM CDT | River Flood Warning | LOT | Cook | 30 hr |
| Mar 29, 8:25 AM CDT | River Flood Advisory | LOT | LaSalle | 47 hr |
| Mar 29, 10:17 AM CDT | River Flood Advisory | LOT | Winnebago | 6 days |
Nearby
Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.